Ozempic has become a popular medication for managing type 2 diabetes since its FDA approval in 2017. It has shown promise in helping many people control their blood sugar levels effectively and is increasingly being used off-label for weight loss. However, as its use spreads across the United States, concerns about its potential side effects, particularly regarding eye health, are growing. 

Some analysts predict that almost 7% of the US population, or about 24 million individuals, could be using these diabetes management drugs in the next 10 years. With so many people relying on Ozempic, it’s crucial to understand its impact on all aspects of health, including vision.

In this article, we will explore the relationship between Ozempic and eye health. We will discuss current research on the risks and symptoms to watch out for and how to protect your vision while using this medication. Whether you’re considering Ozempic for diabetes management or weight loss, understanding its effects on your eyes is crucial for making informed health decisions.

Key Takeaways

  • Ozempic, a medication approved for managing type 2 diabetes and used off-label for weight loss, can cause vision changes due to its influence on blood sugar levels. These changes can affect the eye’s lens, leading to blurred vision.
  • Research indicates a higher rate of eye-related issues among Ozempic users compared to other diabetes medications, including a significant number of reports related to diabetic retinopathy and blurred vision. Despite this, most users’ overall risk of serious eye problems remains low.
  • Recent studies suggest that while Ozempic can worsen diabetic retinopathy in a small percentage of cases, a significant portion of patients with severe eye conditions experienced improvements in their eye health over time while using the medication.
  • The vision changes associated with Ozempic are primarily due to its effect on blood sugar levels, which can cause the eye’s lens to swell or change shape, affecting the ability to focus. This side effect is more common when rapid or significant changes in blood sugar levels occur.
  • Blurred vision is a recognized side effect of Ozempic, but it is usually temporary. Most cases of blurred vision resolve within three to four months as the body adjusts to the medication and blood sugar levels stabilize.
  • For Ozempic users, monitoring vision changes and consulting with a healthcare provider about any concerns is crucial. Regular eye check-ups can help manage potential risks and ensure the medication’s benefits outweigh its side effects.

What Is Ozempic and How Is It Connected to Eye Health?

Ozempic is a medication known scientifically as semaglutide. It received FDA approval for helping people with diabetes manage their blood sugar levels. Ozempic works by mimicking a hormone called GLP-1 that our bodies naturally produce. This hormone plays a key role in making us feel full when we eat, reducing the urge to overeat. Additionally, GLP-1 helps our body produce more insulin, crucial for lowering blood sugar levels.

Studies have shown that Ozempic can significantly improve blood sugar control in people with diabetes. However, it has been discovered that the drug may cause vision changes as a side effect, which is thought to be due to its impact on blood sugar levels.

Can Ozempic Affect Your Eyes?

Ozempic Eyes

Yes, Ozempic can cause vision changes, as shown in various studies. Ozempic affects vision primarily due to its impact on blood sugar levels in the body, which is linked to its action on the GLP-1 hormone. When blood sugar levels change rapidly or significantly, the eye’s lens can swell or change shape, leading to blurred vision. This is because these changes in sugar levels affect the lens’s ability to focus properly. 

These vision changes might be more pronounced in older individuals as the flexibility of the eye’s lens decreases with age. The effect on vision is usually temporary and tends to stabilize once the body adjusts to the medication and blood sugar levels become more consistent.

Moreover, evidence indicates that Ozempic can worsen diabetic retinopathy, a condition that affects the blood vessels in the retina and can lead to vision loss. A recent study looked into reports from the FDA’s Adverse Event Reporting System and found that out of 2,109 complaints about Ozempic since 2018, 140 were related to eye problems. 

Specifically, there were 23 cases of diabetic retinopathy, 4 cases of macular complications, and 47 cases of blurred vision. Compared to other similar medications, Ozempic had a higher rate of these eye issues. For instance, 16.4% of all eye-related complaints about Ozempic were about diabetic retinopathy, which is significantly higher than rates for other similar drugs and even common diabetes treatments like metformin. 

This study suggests that people taking Ozempic might have a higher risk of developing eye problems, but it also notes that more research is needed to fully understand the reasons behind this. If you’re taking Ozempic, it’s crucial to monitor your vision and report any changes to your doctor immediately.

What Do New Studies Found About Ozempic And Diabetic Retinopathy?

Ozempic has been continually studied to see if it affects people’s eyes, specifically diabetic retinopathy. The research found that after starting Ozempic, most patients did not see their eye condition worsening. In fact, the studies showed that the chance of having serious eye problems while using Ozempic is quite low. 

For example, only about 2.4% to 3.5% of patients with mild to moderate eye issues saw their condition worsen over a period ranging from 3 to 24 months. Even more encouraging, patients with more severe eye conditions saw improvements in about 40% to 58.7% of cases over the same time frames. This data suggests that while it’s always a good idea to keep an eye on your health when starting new medications, Ozempic doesn’t pose a significant risk to eye health for most people.

Buy Ozempic

Recommendation

If you are concerned about the high cost of medication in the US, or plan to continue using it, there’s an alternative solution to save on costs. Buy Canadian Insulin offers Ozempic at significantly lower prices than those found in the US market, with prices starting at just $469.79 for both the 2mg/3mL and 4mg/3mL pens. This means that the average cost per mL is around $156.60, making it a great value for your healthcare expenses.

Final Thoughts

Ozempic can affect your eyes, and it’s crucial to understand the potential risks and symptoms associated with this medication. While certain studies have shown that Ozempic can worsen diabetic retinopathy, it’s important to note that most patients did not experience a worsening of their eye condition after starting the medication. 

However, if you’re taking Ozempic, monitoring your vision and reporting any changes to your doctor immediately is crucial. By staying informed and taking proactive steps to protect your eye health, you can manage your diabetes effectively while minimizing potential side effects.

FAQs About Ozempic And Eyes

Is Blurred Vision a Common Side Effect of Ozempic?

Blurred vision is indeed a recognized side effect of using Ozempic.  Dr. Raj Maturi, a retina specialist, explains that blurred vision associated with Ozempic usually results from blood sugar levels affecting the eye’s lens. However, he also emphasizes that this side effect is typically temporary, often subsiding within three to four months as the body adjusts to the medication.

Does blurred vision from Ozempic go away?

In most cases, blurred vision from Ozempic is temporary and may worsen as your body adjusts to the medication. However, if you experience persistent or worsening blurred vision, it is important to consult with your healthcare provider.

Does Ozempic cause dry eyes?

Yes, some individuals who take Ozempic may experience dry eyes as a side effect. Dry eyes occur when the eyes do not produce enough tears or when the tears evaporate too quickly. The exact mechanism by which Ozempic causes dry eyes is not fully understood, but it is believed to be related to the drug’s effects on blood sugar levels and fluid balance in the body.

Can Ozempic cause cataracts?

No evidence suggests that Ozempic (semaglutide) can cause cataracts. However, consulting with a healthcare provider for personalized medical advice is always important.

Can you take Ozempic with diabetic retinopathy?

Individuals with pre-existing diabetic retinopathy are generally advised to avoid taking Ozempic due to the potential for worsening symptoms of retinopathy. If you have diabetic retinopathy and are considering Ozempic, it is crucial to consult with your healthcare provider or an ophthalmologist for personalized advice and close monitoring to ensure the safety of using this medication.

Sources

U.S. Food and Drug Administration. (2021, June 4). FDA Approves New Drug Treatment for Chronic Weight Management, First Since 2014. FDA. https://www.fda.gov/news-events/press-announcements/fda-approves-new-drug-treatment-chronic-weight-management-first-2014

Peck, E. (2023, October 6). How weight loss drugs like Ozempic could radically reshape the food business. Axios. https://www.axios.com/2023/10/06/ozempic-weight-loss-drugs-food-business

Xiao, G., & Li, A. (2020). Food and Drug Administration Adverse Event Reports of Diabetic Retinopathy, Macular Edema and Blurred Vision Associated with GLP-1 Receptor Agonist Use. Investigative Ophthalmology & Visual Science, 61(7), 290. https://iovs.arvojournals.org/article.aspx

Haq, Z., Lum, F., & Parke, D. W. (2023, November 3-6). Changes in Diabetic Retinopathy After Initiation of Semaglutide. Abstract presented at the American Academy of Ophthalmology Congress, San Francisco, CA. https://www.hcplive.com/view/semaglutide-does-not-worsen-diabetic-retinopathy-status